Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Huntsville, AL

April 22, 2004Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 22, 2004, 7:03 PM CDT for Jackson County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2004, 7:03 PM CDT (00:03 UTC)
Expired
Apr 22, 2004, 7:45 PM CDT
In force
42 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:52 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 2:52 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
252 PM CDT THU APR 22 2004

.DISCUSSION...
ON THE LARGE SCALE...AN UPPER LEVEL LOW WAS MOVING SOUTHWARD FROM
THE GREAT BASIN TO THE GRAND CANYON REGION. EAST OF THIS...A SERIES
OF UPPER LEVEL DISTURBANCES WERE SLOWLY MOVING EAST IN A WEAK MID/
UPPER LEVEL FLOW OVER THE NATIONS MID SECTION. ONE OF THESE WAS
NEARING THE WESTERN PORTION OF THE TENNESSEE VALLEY...ACCOMPANIED BY
STRONG TO SEVERE STORMS NORTH AND WEST OF THE COUNTY WARNING AREA. A
FRONT AT THE SURFACE WAS DRAPED FROM THE TEXAS PERMIAN BASIN TO WEAK
LOW PRESSURE OVER OKLAHOMA...AND QUASI STATIONARY NE-WARD TO NEW
ENGLAND. TEMPS AROUND THE REGION WERE IN THE MID/UPPER 70S. A N/S
DEWPOINT AXIS WAS NOTED WEST OF I-65...WITH DEWPOINTS WEST OF THAT
IN THE 60S VERSUS UPPER 60S CENTRAL...AND LOWER 50S EAST.

FORECAST WISE...WILL LEAN CLOSER TO THE ETA. THE STATIONARY FRONT
NOTED ABOVE WILL REMAIN NORTH OF THE VALLEY TOMORROW...BUT SHOULD
MOVE SOUTH TO NEAR HSV DURING SAT MORNING...AND RETREAT AGAIN NORTH
SAT NIGHT AND SUNDAY. ISSUES REGARDING THE FRONTAL POSITION AND UPPER
LEVEL DISTURBANCES MAKES FOR A CHALLENGING FORECAST ON WHEN AND IF
PRECIP WILL OCCUR. FOR NOW HAVE PUT A SLIGHT CHANCE IN FOR CONVECTION
EVENING ALL AREAS...BUT MAY UP THIS TO A CHANCE ESPECIALLY CENTRAL AND
WESTERN COUNTIES TO ACCOUNT FOR SHORT TERM THOUGHTS. HAVE TRENDED DRY
FOR ALL AREAS EXCEPT SOUTHERN MIDDLE TENNESSEE FOR FRIDAY...AS THE
FRONT STAYS WELL NORTH OF THE REGION.

WILL PUT SLIGHT CHANCE TO CHANCE OF CONVECTION FOR LATER SAT AND
DURING SUNDAY. HAVE HELD OFF ON LIKELY FOR THE WEST FOR LATE SUN/
EARLY MON AS ETA TIMING ON THE MAIN FRONT IS MUCH SLOWER THAN THE
GFS...AND GUIDANCE FROM THE LATER IS ONLY IN THE LOWER 60S NUMBER
WISE. THE COLD FRONT SHOULD MAKES ITS MOVE ACROSS THE TENNESSEE VALLEY
DURING MONDAY...WITH A RETURN TO COLDER THAN NORMAL TEMPS FOR THE 1ST
HALF OF NEXT WEEK.

GRIDDED DATA HAS BEEN COMPLETED...EXCEPT FOR MINOR TWEAKS AS NEEDED.
MANY THANKS TO SURROUNDING OFFICES FOR CHAT COLLABORATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  82  62  82 /  20  10  10  20
SHOALS        61  82  61  82 /  20  10  10  20
CULLMAN       60  81  61  84 /  20  10  10  20
FAYETTEVILLE  60  81  61  82 /  20  20  10  30
FT PAYNE      58  79  60  84 /  20  10  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU APR 22 2004

ALZ001>010-016-TNZ076-096-097-230230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER A FEW ISOLATED THUNDERSTORMS MAY BRIEFLY CONTAIN
WIND GUSTS APPROACHING SEVERE LIMITS...PRIMARILY ACROSS NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY WEATHER IS EXPECTED ON FRIDAY...WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE ON SATURDAY AS A FRONTAL BOUNDARY DROPS SOUTH
TOWARD THE TENNESSEE VALLEY.  A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS ARRIVES FOR LATE SUNDAY AND SUNDAY NIGHT AS A STRONG
COLD FRONT APPROACHES.  DRY AND COOLER WEATHER MOVES IN BY EARLY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

MR

In the hours before

Special weather statement, Apr 22, 3:39 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CDT THU APR 22 2004

ALZ001-002-222130-
COLBERT-LAUDERDALE-
339 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
ACROSS COLBERT COUNTY...

A STRONG THUNDERSTORM LOCATED NEAR THE CITY OF CHEROKEE WILL
MOVE EASTWARD ACROSS COLBERT AND SOUTHERN LAUDERDALE COUNTIES
THROUGH 430 PM. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 35 MPH...PEA SIZE HAIL...AND SIGNIFICANT
CLOUD TO GROUND LIGHTNING. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON AREA ROADWAYS AS THE STORM PASSES.

09
Special weather statement, Apr 22, 4:50 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT THU APR 22 2004

ALZ001-222230-
LAUDERDALE-
450 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
ACROSS LAUDERDALE COUNTY...

A STRONG THUNDERSTORM LOCATED BETWEEN KILLEN AND LEXINGTON...WILL
MOVE EAST INTO THE ROGERSVILLE AND ANDERSON AREAS THROUGH 530
PM. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO
40 MPH...PEA SIZE HAIL...AND NUMEROUS CLOUD TO GROUND LIGHTNING.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AS
THE STORM PASSES.

PB
Special weather statement, Apr 22, 6:20 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT THU APR 22 2004

ALZ006-230000-
MADISON-
620 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
INTO MADISON COUNTY...

A STRONG THUNDERSTORM LOCATED ALONG THE LIMESTONE AND MADISON COUNTY
LINE WILL MOVE EAST INTO THE MADISON...CAPSHAW...HARVEST AND
MERIDIANVILLE AREAS THROUGH 7 PM. NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES...HAIL UP TO 1/2 INCH AND STRONG GUSTY WINDS TO 40
MPH CAN BE EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE
INCH WILL BE POSSIBLE THROUGH 7 PM...WITH LOCALIZED AMOUNTS OF ONE
AND A HALF INCHES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON AREA ROADWAYS.

PB

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.